Q. I’ve had type 1 diabetes for 53 years and use an insulin pump and continuous glucose monitor (CGM). The monitor shows that I go low most nights around 3 a.m., rebound, and then wake up too high. Is there anything I can do to resolve this?
A. Absolutely. That’s one of the benefits of using an insulin pump. We have the ability to fine-tune the basal insulin doses to prevent just this sort of thing.
Before changing basal settings, consider the other possible culprits for the 3 a.m. lows. Are you exercising late in the evening? If so, you may need a snack afterwards. Are you giving insulin for high blood sugars or a snack late at night (after 10 p.m.)? If so, you may need to raise your correction factor or reduce your insulin-to-carb ratio. If none of those is causing your lows, then the basal insulin probably needs adjustment.
To get cutting-edge diabetes news, strategies for blood glucose management, nutrition tips, healthy recipes, and more delivered straight to your inbox, sign up for our free newsletter!
Basal insulin’s job is to keep your blood sugar steady in the absence of food, exercise and bolus insulin. It is merely offsetting the glucose produced by your liver. Because the liver produces different amounts of glucose at different times of day, basal insulin levels need to vary as well. Adjusting basal doses can be a bit tricky, so talk with your diabetes care team about the exact timing and amount of the adjustment and how to verify if the adjustment is working properly.
Want to learn more about high morning glucose levels? Read “Dawn Phenomenon and Somogyi Effect: What You Can Do.”